Surgery Today

, Volume 44, Issue 5, pp 976–981

Severe postoperative hemorrhage caused by antibody-mediated coagulation factor deficiencies: report of two cases

Authors

  • Tomoya Miura
    • Department of Hepatobiliary-Pancreatic Surgery, Graduate School of MedicineTokyo Medical and Dental University
    • Department of Hepatobiliary-Pancreatic Surgery, Graduate School of MedicineTokyo Medical and Dental University
  • Takatoshi Koyama
    • Graduate School of Health Care SciencesTokyo Medical and Dental University
  • Atsushi Kudo
    • Department of Hepatobiliary-Pancreatic Surgery, Graduate School of MedicineTokyo Medical and Dental University
  • Takanori Ochiai
    • Department of Hepatobiliary-Pancreatic Surgery, Graduate School of MedicineTokyo Medical and Dental University
  • Takumi Irie
    • Department of Hepatobiliary-Pancreatic Surgery, Graduate School of MedicineTokyo Medical and Dental University
  • Noriaki Nakamura
    • Department of Hepatobiliary-Pancreatic Surgery, Graduate School of MedicineTokyo Medical and Dental University
  • Shinji Tanaka
    • Department of Hepatobiliary-Pancreatic Surgery, Graduate School of MedicineTokyo Medical and Dental University
  • Shigeki Arii
    • Department of Hepatobiliary-Pancreatic Surgery, Graduate School of MedicineTokyo Medical and Dental University
Case Report

DOI: 10.1007/s00595-013-0584-7

Cite this article as:
Miura, T., Ban, D., Koyama, T. et al. Surg Today (2014) 44: 976. doi:10.1007/s00595-013-0584-7

Abstract

Antibody-mediated coagulation factor deficiencies constitute a rare disorder that may develop in elderly patients without any history of a bleeding diathesis. Patients may present with severe and sometimes catastrophic bleeding. We report two cases of postoperative hemorrhage caused by a coagulation factor deficiency. In Case 1, massive intraabdominal bleeding occurred on day 3 after pancreaticoduodenectomy for bile duct cancer, and was caused by an acquired inhibitor of coagulation factor VIII. Hemostasis was achieved and the factor VIII inhibitor titer decreased to zero with activated prothrombin complex concentrates, prednisolone, and cyclophosphamide. In Case 2, intraabdominal bleeding occurred on day 7 after hepatectomy for hepatocellular carcinoma, and was caused by an acquired inhibitor against factors II (prothrombin) and V. This patient was treated with hemostatic agents containing bovine thrombin during surgery and also with prednisolone. We report these cases to highlight that antibody-mediated coagulation factor deficiencies should be considered when an elderly patient suffers sudden postoperative hemorrhage and to stress the importance of prompt diagnosis because of the risk of potentially life-threatening hemorrhage.

Keywords

Postoperative hemorrhageCoagulation factor deficienciesAcquired hemophilia

Copyright information

© Springer Japan 2013